Quitting sertraline cold turkey... side effects?

I'm a 27 yo female, been on 200 mg of sertraline a day (zoloft generic) for 3 or 4 years (is it bad that I can't remember exactly how long it's been?), originally diagnosed during a difficult time for my family. My official diagnosis was "generalized anxiety disorder" with an episode of major depression. My main issues have always been getting overwhelmed and inability to control my thoughts.

I've decided to quit cold turkey because I forgot to take my dosage 2 days in a row. Today is day 3. I'm feeling cranky, extremely tired, and have a bit of a headache. I'm also feeling anxious but I can't tell if I'm anxious because I'm afraid of getting sick for having gone cold turkey... or because the drugs are coming out of my system :/

Other reasons I want to quit:

- Weight gain

- Serious decrease in sex drive

- Don't like being dependent on pills indefinitely

- Want to have kids in the next couple of years

- Drug cost

- Feel like I still have normal (but not debilitating) levels of anxiety while on the pill... does that mean it's not working anyways?

- Been on them for so long I don't remember what it's like without them...

- I'm generally happy and life is good, the original reasons why I started taking the pills have mellowed out...

My questions are:

- Are my reasons above silly?

- Why don't I have normal withdrawal symptoms that everyone else talks about?

- Will I know if I need to go back on them? How?

Any real life experience anyone else has had would be GREATLY appreciated.

Update:

Thanks for all the answers so far. It really helps to get outside perspective. A couple of things:

- Yes, I have a family history, blah. The trick is... I'm not sure exactly who has what and what they have. I know my mother in particular is on "something" for "depression" but the problem is my family is terrible about talking about "real" things, ya know?

- So if I have a chemical imbalance in my brain, is it just always that way? That sucks.

- The idea of being on drugs forever is soooo awful to me...

7 Answers

Relevance
  • 8 years ago
    Best Answer

    I have been on Sertraline but only 50mg, I was on them for around 5 months and then stopped them. I suffered from bad withdrawal, I was vomiting, nauseas, headache and tired for around 2 weeks. I went back to my doctor after 2 weeks of misery and they told me I needed to ween off them with doctors advice, so I started on them again and the symptoms went straight away and I weened off them properly, no withdrawal.

    Everyone is different, you may get bad withdrawal or none what so ever. Also you will know if you need to go back on them if your anxiety or depression returns and you cannot control it. You will need to go and see your doctor and they may tell you to go back on them or not. Whatever they feel best for you.

    If its been 3 days and that's all that has come from it I am sure it will not get any worse, but do not take my word as I am just guessing. My symptoms of withdrawal started after 2 days.

    You really should tell your doctor that you are coming off them however. Good luck :)

  • 3 years ago

    Coming Off Sertraline Side Effects

  • ChiMom
    Lv 7
    8 years ago

    NOT a good idea. You need to be weaned down--IF you should even stop taking it at all.

    Some facts, which you may already know;

    Zoloft is a SSRI antidepressant, and used for GAD (Gen. anxiety disorder).

    It increases the amount of serotonin (a brain chemical that has to do with emotion) in your brain chemistry. Ittakes weeks for your brain chemistry to adjust and stabilize.

    Stopping the meds will make your brain chemistry revert BACK to the way it was---which was lacking enough serotonin. The symptoms will all start up again and you will be back to square one.

    Now--there is something to consider in terms of depression and being on antidepressants.. There is a big difference between 'feeling' depressed--and--actually having the disorder called "Major Depression" or gheneral anxiety disorder.

    . This disorder is usually passed down genetically--so I would ask you; is there a family history of it in your family??? There are very definite signs and symptoms. This disorder is caused by the brain chemicals being 'off' and usually it is due to not having enough "serotonin" in your blood. Antidepressants supplement what is lacking and restore your mood to normal.

  • 8 years ago

    It's definitely not a good idea to quit cold turkey. Zoloft is an SSRI. Quitting it suddenly can actually trigger massive panic attacks. It would be best to consult your doctor now, and ask what to do since you've already missed two doses.

    But you'll likely be told to take your full dose for today, and then *gradually* decrease the dosage over several weeks.

  • How do you think about the answers? You can sign in to vote the answer.
  • 8 years ago

    You should never quit an SSRI cold turkey. ALWAYS consult your doctor first. You have to be reduced off it gradually.You may not have the typical symptoms yet, but you will. You are messing with the chemistry in your brain, so the medical advice of a professional is essential. You may be able to find another alternative medicine or a natural supplement.

    Best of luck xx

  • 4 years ago

    You know I completely forgot I posted this until I got this question a couple of hours ago. Long story short, it ended up being a terrible idea. I stayed off for a couple of months but was a wreck, went to my dr, and she put me back on. A couple of years ago I decided to try again, again I stopped impulsively, but I weaned myself off. About halfway through my weaning off process I went back to my dr and told her, and she told me to keep in touch. I started talk therapy and took a mindfulness class to assist me through the transition. It was not easy, I had a dark few months, but eventually I got back to *my* "normal." I now manage my anxiety using mindfulness strategies and I have a prescription for ativan that I use as a backup strategy. I use it as a mental safety net, that it's there should I ever need it, and I end up taking it maybe 1x every 2 months or so when I have an episode of anxiety I can't control. It's not perfect but I'm happy to be off a daily pill.

  • Ellen
    Lv 4
    4 years ago

    How long have you been off your meds? I am also taking the same medication and I would be ignorant if I said I haven't missed a few here and there but ITS SO IMPORTANT to take your pills. Why did you decide to stop taking them? These pills help you stabelize your moods. I know I feel 100% better when I am taking mine. Besides, your not suppose to go off cold turkey, you are suppose to be weaned off carefully. Please be careful!

Still have questions? Get your answers by asking now.